Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 2, 2023, 12:56 AM CDT for 7 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 12:56 AM CDT (05:56 UTC)
- Expired
- Aug 2, 2023, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Macon County, MO, Mercer County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:09 AM CDT | FLASH FLOOD | 5 Nw Reger, MO | sullivan county dispatch reports Highway PP west of Milan is closed due to water over roadway. |
| Aug 2, 6:30 AM CDT | RAIN 6.35 | 3 W Milan, MO | |
| Aug 2, 7:00 AM CDT | RAIN 7.6 | 3 Ne Humphreys, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 313 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 21.7
The text
As transmitted.
700
WGUS53 KEAX 020556
FFWEAX
MOC001-079-081-115-121-129-211-021200-
/O.NEW.KEAX.FF.W.0014.230802T0556Z-230802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1256 AM CDT Wed Aug 2 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northern Grundy County in north central Missouri...
Harrison County in north central Missouri...
Northeastern Linn MO County in north central Missouri...
Macon County in north central Missouri...
Mercer County in north central Missouri...
Sullivan County in north central Missouri...
Southern Adair County in northeastern Missouri...
* Until 700 AM CDT Wednesday.
* At 1256 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 3 to 5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Macon, Bethany, Milan, La Plata, Princeton, Bevier, Green City,
Ridgeway, Atlanta, Eagleville, Callao, New Hampton, Cainsville,
Browning, Spickard, Galt, Blythedale, Newtown, Humphreys and
Millard.
This includes the following highways...
Interstate 35 in Missouri between mile markers 90 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4057 9423 4057 9400 4052 9369 4041 9337
4038 9337 4038 9329 4005 9235 3995 9234
3995 9229 3961 9230 4013 9357 4026 9422
FLASH FLOOD...RADAR INDICATED
$$
73What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:45 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 2, 12:45 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1245 AM CDT Wed Aug 2 2023
.Discussion...
Issued at 350 PM CDT TUE AUG 1 2023
Key Messages:
- Heat advisory in effect through 8 pm today for areas south of
Kansas City.
- Another round of thunderstorms is likely overnight tonight into
early Wednesday morning for northern/northeastern/central MO.
Flash flooding is possible. A few storms could be strong.
- Heat advisory has been issued for the KC metro and as far north
as St. Joseph tomorrow afternoon.
- Strong to severe storms will be possible again tomorrow
afternoon and evening.
Discussion:
Much quieter this afternoon compared to earlier this morning when
portions of central Missouri received 4+ inches of rain, prompting
a few flash flood warnings, although a few showers remain over NW
Missouri. Temperatures range from 80 degrees over NE Missouri to
as warm as the mid 90s near Pleasanton KS. A heat advisory remain
in effect through 8 pm for Miami and Linn Counties in KS and
Bates, Cass, and Henry Counties in Missouri for heat indices near
or slightly above 105 this afternoon. A setup similar to that of early
this morning is expected again late tonight into Wednesday
morning as the low level jet ramps up and a moisture convergence
axis sets up somewhere in the vicinity of Unionville, MO to
Salisbury, MO. Training showers and thunderstorms will be likely
with the potential for 2 to 4 inches of rain within this area and
localized amounts as high as 6 inches. As such, a flood watch has
been issued for portions of northern, northeastern, and central MO
from 10 pm tonight through 10 am Wednesday. Additionally, a couple
storms could be strong to marginally severe with damaging wind
gusts and hail being the primary hazards.
By tomorrow, the center of the 500 mb high moves a bit further to
the northeast closer to our region, bringing hotter temperatures
and heat advisory criteria heat indices further northeast with it.
A heat advisory will be in effect from 11 am through 8 pm tomorrow
for the entirety of the KC metro and as far north as St. Joseph.
Scattered showers and storms will be likely again tomorrow
afternoon for much of the region, with strong to severe storms
possible tomorrow afternoon and evening, especially toward central
Missouri as a shortwave trough comes across the north-central
Plains into the Midwest.
The mid level high retreats to the south to the ARKLATEX region
for Thursday into Friday with west northwesterly flow aloft
between the mid level high to our south and troughing to the
northeast. We will have chances for isolated showers and storms,
but severe weather and/or flooding concerns is not anticipated at
this time. Thursday will remain hot for areas along and south of
the Missouri River, with heat indices approaching heat advisory
criteria. Slightly cooler temperatures are forecast for Friday.
Models are in decent agreement that an upper shortwave trough will
eject across the north-central Plains on Saturday and into the
Upper Midwest on Sunday. This will bring more chances for showers
and thunderstorms, with strong to severe storms possible Saturday
night over NW Missouri. This will eventually send a cold front
through the area, bringing much cooler temperatures for Monday.
&&
.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1244 AM CDT WED AUG 2 2023
Currently, there are thunderstorms north central to northeastern
Missouri, moving in a southeasterly direction. Additionally,
there are thunderstorms in central and western Kansas moving east-
southeasterly towards the region. At this time, confidence is low
in them impacting the area so I did not mention them in the
forecast at this point.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for KSZ025-057-060-103>105.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ020-021-028>030-037>039-043>046-053-054.
Flood Watch until 10 AM CDT this morning for MOZ006>008-015>017-
023>025-031>033-039-040-046.
&&
Discussion...BMW
Aviation...CollierHazardous weather outlook, Aug 1, 5:00 AM CDT, 19 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 500 AM CDT Tue Aug 1 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 500 AM CDT Tue Aug 1 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a chance for a few rounds of thunderstorms this morning and again tonight in Central and Eastern Missouri. Heavy rains, capable of producing flooding is possible. Severe weather is not expected however, a few strong storms capable of small hail and gusty winds may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several additional rounds of thunderstorms possible each day this week. The threat of severe weather is low. Dangerous heat may be possible on Wednesday south of the Missouri River. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:12 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Linn, Sullivan | 48 min |
| Aug 2, 12:46 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Macon, Sullivan | 44 min |
| Aug 2, 1:25 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Macon, Randolph | 50 min |
| Aug 2, 1:59 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Macon, Randolph | 46 min |
| Aug 2, 2:07 AM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 23 min |
| Aug 2, 2:28 AM CDT | Flash Flood Warning | EAX | Chariton, Howard, Linn, Macon, Randolph | 5 hr |
| Aug 2, 2:36 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 24 min |
| Aug 2, 4:13 AM CDT | Flash Flood Warning | EAX | Harrison, Mercer, Putnam, Sullivan | 3 hr |
| Aug 2, 6:37 AM CDT | Areal Flood Warning | EAX | Adair, Chariton, Grundy, Howard, Linn, Macon and 4 more | 6 hr |
| Aug 2, 8:54 AM CDT | River Flood Warning | EAX | Howard | 23 hr |
| Aug 2, 9:52 AM CDT | River Flood Warning | EAX | Chariton, Macon | 11 hr |
| Aug 2, 9:53 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 24 hr |
| Aug 2, 3:28 PM CDT | Heat Advisory | EAX | Bates | 29 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.